Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 14, NWS Mobile, AL

February 13, 2009Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 13, 2009, 1:23 PM CST for Baldwin County, Mobile County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 13, 2009, 1:23 PM CST (19:23 UTC)
Expired
Feb 13, 2009, 2:00 PM CST
In force
37 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 54 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 131923
SVRMOB
ALC003-097-132000-
/O.NEW.KMOB.SV.W.0014.090213T1923Z-090213T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
123 PM CST FRI FEB 13 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...
  EAST CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 200 PM CST

* AT 123 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR AXIS...OR ABOUT 16 MILES
  WEST OF BAY MINETTE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I65 AND AL 225 AND STOCKTON BY 130 PM CST...
  I65 AND AL 59 AND VAUGHN BY 135 PM CST...
  I65 AND AL 287 AND CARNEY BY 140 PM CST...
  DYAS AND RABUN BY 145 PM CST...
  I65 AND CR 47 BY 150 PM CST...

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
(2 5 1) 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR NEAREST LAW
ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND THEY WILL
RELAY YOUR REPORT.

LAT...LON 3111 8764 3088 8764 3089 8807 3102 8807
TIME...MOT...LOC 1923Z 259DEG 38KT 3095 8796

$$
1 follow-up statement
000 
WWUS54 KMOB 131933
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
133 PM CST FRI FEB 13 2009

ALC097-131942-
/O.CAN.KMOB.SV.W.0014.000000T0000Z-090213T2000Z/
MOBILE AL-
132 PM CST FRI FEB 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MOBILE COUNTY IS
CANCELLED...

LAT...LON 3089 8793 3104 8794 3111 8764 3088 8764
TIME...MOT...LOC 1932Z 260DEG 32KT 3096 8788

$$

ALC003-132000-
/O.CON.KMOB.SV.W.0014.000000T0000Z-090213T2000Z/
BALDWIN AL-
132 PM CST FRI FEB 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR CENTRAL BALDWIN COUNTY...

AT 132 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR I65 AND AL 225...OR
ABOUT 10 MILES NORTHWEST OF BAY MINETTE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I65 AND AL 59 BY 140 PM CST...
  I65 AND AL 287 AND CARNEY BY 145 PM CST...
  DYAS AND RABUN BY 150 PM CST...
  I65 AND CR 47 BY 155 PM CST...

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
(2 5 1) 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR NEAREST LAW
ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND THEY WILL
RELAY YOUR REPORT.

LAT...LON 3089 8793 3104 8794 3111 8764 3088 8764
TIME...MOT...LOC 1932Z 260DEG 32KT 3096 8788

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 12:15 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 13, 12:15 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1215 PM CST FRI FEB 13 2009

.SHORT TERM TODAY AND TONIGHT...SHOWERS ALONG WITH A FEW ISOLATED
THUNDERSTORMS ARE FORECAST TO FILL IN/DEVELOP TODAY AND TONIGHT AS A
WARM FRONT...DRAPED FROM CENTRAL LOUISIANA INTO THE NORTHERN GULF...
MOVES SLOWLY NORTHWARD. WITH 12Z WET BULB ZERO AT KLIX COMING IN
NEAR 8.7 KFT...LOWER THAN WHAT MODELS ARE INITIALIZING AT...MAIN
CONCERN IS A CHANCE FOR SOME SMALL TO MEDIUM SIZE HAIL WITH SOME OF
THE HIGHER REFLECTIVITIES/CORES THAT BECOME DEEP ENOUGH THROUGH THE
FREEZING LEVEL. MOST OF THE CONVECTION NORTHEAST OF THE WARM FRONT
WILL BE ELEVATED THROUGH EARLY THIS AFTERNOON BECOMING MORE
SURFACE BASED LATER TODAY AND TONIGHT AS THE WARM FRONT PASSES TO
THE NORTH. HOWEVER...THE RISK OF SEVERE WEATHER IS LOW. WILL STAY
CLOSE TO THE CURRENT MAV GUIDANCE FOR TEMPS THROUGH TONIGHT. /10

.AVIATION 18Z ISSUANCE...PILOTS CAN EXPECT AN INCREASE IN
TURBULENCE ALONG WITH CEILINGS DROPPING OFF TO A BLEND OF IFR/LIFR
OVER THE INTERIOR ZONES ON SOUTHWARD APPROACHES AND SHORTLY AFTER
NORTHWARD DEPARTURES. VISIBILITIES REDUCED TO 1/2SM OR LESS IN
+SHRA/ISOLATED TSRA THESE AREAS. ALONG THE COASTAL TAF
SITES...CEILINGS FORECAST TO LOWER IN THE SHORT TERM WITH
VISIBILITIES BEING REDUCED TO 3-5SM IN SHOWERS...MORE LIKELY LESS
THAN 1/2SM IN CONVECTION. /10

&&

..................PREVIOUS DISCUSSION........................

FOR SATURDAY INTO SUNDAY NIGHT...THE SURFACE LOW MOVES ACROSS
ALABAMA AND INTO GEORGIA ON SATURDAY WITH THE TRAILING FRONT MOVING
THROUGH THE FORECAST AREA AND INTO THE COASTAL WATERS.  WILL STAY
WITH HIGH POPS OVER THE SOUTHERN PORTION OF THE AREA TAPERING OFF
NORTHWARD FOR THE MORNING HOURS...WITH POPS TAPERING OFF ACROSS THE
AREA FOR THE AFTERNOON AS THE FRONT MOVES OFFSHORE.  SURFACE BASED
CAPES ON SATURDAY WILL GENERALLY RANGE FROM 500-1000 WITH 0-1 KM
HELICITIES REMAINING FAIRLY LOW...30-60 M2/S2.  MODEL SOUNDINGS ARE
FAIRLY MOIST THUS DO NOT ANTICIPATE SEVERE THUNDERSTORM
DEVELOPMENT.  THE MOIST PROFILE AND OVERRUNNING IN THE WAKE OF THE
FRONT WILL ALLOW FOR MODERATE QPF VALUES...WITH HPC DEPICTING .25 TO
1 INCH...WITH THE HIGHER AMOUNTS OF THE COASTAL COUNTIES.  THE FRONT
STALLS OVER THE GULF COASTAL WATERS SATURDAY NIGHT THEN PUSHES
FURTHER OFFSHORE ON SUNDAY AS A LARGE SURFACE HIGH BUILDS IN FROM
THE PLAINS.  WILL NEED TO KEEP LIKELY POPS IN NEAR THE COAST
SATURDAY NIGHT INTO SUNDAY MORNING DUE TO A SHORTWAVE WHICH IS
ANTICIPATED TO MOVE A SURFACE WAVE ALONG THE FRONT.  DRIER
CONDITIONS FOLLOW FOR SUNDAY AFTERNOON INTO SUNDAY NIGHT AS THE
FRONT MOVES FURTHER OFFSHORE.  TEMPERATURES WILL BE SLIGHTLY ABOVE
SEASONABLE LEVELS ON SATURDAY THEN SEASONABLE ON SUNDAY. /29

&&

.LONG TERM...MONDAY THROUGH THURSDAY...DEEP LAYER RIDGING BUILDS
INTO THE AREA MONDAY AND INTO THE WESTERN ATLANTIC ON TUESDAY WHILE
ANOTHER SYSTEM ADVANCES ACROSS THE PLAINS.  DRY AND SLIGHTLY COOL
CONDITIONS CONTINUE THROUGH MONDAY NIGHT THEN SMALL POPS RETURN TO
THE WESTERN SECTION OF THE FORECAST AREA ON TUESDAY DUE TO
ISENTROPIC LIFT IN A RETURN FLOW...WITH SEASONABLE TEMPERATURES
ACROSS THE AREA.  THE PLAINS SYSTEM MOVES EASTWARD AND INTO THE
NORTHEAST STATES THROUGH WEDNESDAY AND BRINGS A TRAILING FRONT INTO
THE FORECAST AREA.  STAYED MOSTLY WITH SMALL POPS...SLIGHTLY HIGHER
OVER COASTAL SECTIONS...FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS
THE FRONT MOVES THROUGH.  TEMPERATURES BECOME MILD ON WEDNESDAY WITH
THE CONTINUING ONSHORE FLOW...BUT MODEL SOUNDINGS SHOW LINGERING
WARM TEMPERATURES ALOFT WILL TEND TO LIMIT SURFACE BASED CAPES TO
300-600 J/KG.  CONSEQUENTLY WENT WITH PRIMARILY SHOWERS WITH SOME
THUNDERSTORMS MIXED IN...AND AM NOT ANTICIPATING SEVERE THUNDERSTORM
DEVELOPMENT.  THE FRONT MOVES THROUGH THE FORECAST AREA WEDNESDAY
NIGHT WITH DRY AND MILD CONDITIONS FOLLOWING FOR THURSDAY. /29

&&

.MARINE...A WARM FRONT WILL MOVE SLOWLY NORTHWARD OVER THE MARINE
AREA THROUGH EARLY TONIGHT...GIVING WAY TO A MODERATE SOUTHERLY WIND
FLOW LATER TODAY AND TONIGHT. SEAS WILL BUILD THROUGH TONIGHT THEN
GRADUALLY SUBSIDE SATURDAY AND SATURDAY NIGHT. WIDESPREAD SHOWERS
AND ISOLATED THUNDERSTORMS CAN BE EXPECTED NEAR AND ALONG THE FRONT
THROUGH EARLY SUNDAY. A LIGHT TO MODERATE NORTHERLY WIND FLOW WILL
DEVELOP IN THE WAKE OF A COLD FRONT ON SUNDAY THEN BUILD SUNDAY
NIGHT THROUGH EARLY MONDAY. NORTHERLY WINDS AND SEAS WILL GRADUALLY
SUBSIDE LATE MONDAY THROUGH EARLY TUESDAY. /32

&&

.FIRE WEATHER...NO CONCERNS AS RELATIVE HUMIDITIES WILL GENERALLY
REMAIN WELL ABOVE CRITICAL LEVELS. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      67  60  68  54 /  80  90  80  50
PENSACOLA   65  60  72  56 /  60  90  80  50
DESTIN      67  60  70  56 /  50  80  80  50
EVERGREEN   69  55  67  50 /  50  90  70  40
WAYNESBORO  64  57  66  46 /  70  80  50  50
CAMDEN      69  54  65  47 /  50  80  60  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 13, 5:50 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CST FRI FEB 13 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-141200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
550 AM CST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

A WARM FRONT WILL MOVE INLAND LATER TODAY GIVING WAY TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS TODAY AND TONIGHT. DUE TO COOLER
AIR PRESENT IN THE LOWER TO MIDDLE LAYERS OF THE ATMOSPHERE SMALL TO
MEDIUM SIZE HAIL WILL BE POSSIBLE WITH SOME OF THE HEAVIER SHOWERS
OR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. OTHERWISE...WIDESPREAD
SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ON
SATURDAY AS AN UPPER LEVEL DISTURBANCE MOVES EASTWARD PUSHING A WEAK
FRONTAL BOUNDARY SOUTHWARD OVER THE REGION. WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED.

A STRONG NORTHERLY WIND FLOW...GIVING WAY TO HAZARDOUS CONDITIONS
FOR SMALL CRAFT...WILL DEVELOP LATE SUNDAY THROUGH EARLY MONDAY IN
THE WAKE OF A STRONGER COLD FRONT MOVING SOUTHWARD OVER THE
REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Feb 13, 1:03 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
103 PM CST FRI FEB 13 2009

ALZ061-062-131945-
UPPER MOBILE-UPPER BALDWIN-
103 PM CST FRI FEB 13 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BALDWIN AND NORTHERN
MOBILE COUNTIES...

AT 103 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GEORGETOWN...MOVING RAPIDLY EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
TURNERVILLE...I65 AND US 43...SALCO...AXIS...CHASTANG AND I65 AND AL
225 THROUGH 145 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND BRIEF WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.